Alert archive / North Dakota / Dense Fog Advisories in 2021
Dense Fog Advisory 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this dense fog advisory at Jan 6, 2021, 10:36 PM CST for 12 counties in North Dakota. It took effect at Jan 7, 2021, 12:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2021, 10:36 PM CST (04:36 UTC)
- In effect from
- Jan 7, 2021, 12:00 AM CST
- Expired
- Jan 7, 2021, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
406 WWUS73 KFGF 070436 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 1036 PM CST Wed Jan 6 2021 NDZ006-007-014-015-024-071200- /O.NEW.KFGF.FG.Y.0002.210107T0600Z-210107T1200Z/ Towner-Cavalier-Benson-Ramsey-Eddy- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, and New Rockford 1036 PM CST Wed Jan 6 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM CST THURSDAY... * WHAT...Visibility less than one quarter mile in dense fog. * WHERE...Towner, Cavalier, Benson, Ramsey and Eddy Counties. * WHEN...Until 6 AM CST Thursday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
3 follow-up statements
275 WWUS73 KFGF 070849 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 249 AM CST Thu Jan 7 2021 NDZ038-049-052-071200- /O.EXA.KFGF.FG.Y.0002.000000T0000Z-210107T1200Z/ Barnes-Ransom-Sargent- Including the cities of Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, and Rutland 249 AM CST Thu Jan 7 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Visibility less than one quarter mile in dense fog. * WHERE...Barnes, Ransom and Sargent Counties. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ NDZ006-007-014-015-024-071200- /O.CON.KFGF.FG.Y.0002.000000T0000Z-210107T1200Z/ Towner-Cavalier-Benson-Ramsey-Eddy- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, and New Rockford 249 AM CST Thu Jan 7 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Towner, Cavalier, Eddy, Benson and Ramsey Counties. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
642 WWUS73 KFGF 071153 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 553 AM CST Thu Jan 7 2021 NDZ006-014-024-071300- /O.CAN.KFGF.FG.Y.0002.000000T0000Z-210107T1200Z/ Towner-Benson-Eddy- Including the cities of Cando, Fort Totten, Maddock, Leeds, Minnewaukan, and New Rockford 553 AM CST Thu Jan 7 2021 ...DENSE FOG ADVISORY IS CANCELLED... Visibilities have improved while some patchy fog does remain. $$ NDZ026-028-029-054-071500- /O.EXB.KFGF.FG.Y.0002.000000T0000Z-210107T1500Z/ Nelson-Griggs-Steele-Western Walsh- Including the cities of Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Edinburg, Adams, and Lankin 553 AM CST Thu Jan 7 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Nelson, Griggs, Steele and Western Walsh Counties. * WHEN...Until 9 AM CST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ NDZ007-015-038-049-052-071500- /O.EXT.KFGF.FG.Y.0002.000000T0000Z-210107T1500Z/ Cavalier-Ramsey-Barnes-Ransom-Sargent- Including the cities of Langdon, Devils Lake, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, and Rutland 553 AM CST Thu Jan 7 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Ramsey, Cavalier, Ransom, Barnes and Sargent Counties. * WHEN...Until 9 AM CST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
580 WWUS73 KFGF 071503 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 903 AM CST Thu Jan 7 2021 NDZ007-015-026-028-029-038-049-052-054-071800- /O.EXP.KFGF.FG.Y.0002.000000T0000Z-210107T1500Z/ /O.NEW.KFGF.FG.Y.0003.210107T1503Z-210107T1800Z/ Cavalier-Ramsey-Nelson-Griggs-Steele-Barnes-Ransom-Sargent- Western Walsh- Including the cities of Langdon, Devils Lake, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin 903 AM CST Thu Jan 7 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Cavalier, Ramsey, Nelson, Griggs, Steele, Barnes, Ransom, Sargent and Western Walsh Counties. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ NDZ030-039-053-071800- /O.NEW.KFGF.FG.Y.0003.210107T1503Z-210107T1800Z/ Traill-Cass-Richland- Including the cities of Mayville, Hillsboro, Hatton, Portland, Fargo, and Wahpeton 903 AM CST Thu Jan 7 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one quarter to one half mile in dense fog. * WHERE...Traill, Cass and Richland Counties. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this dense fog advisory went out at Jan 6, 9:48 PM CST, 48 minutes earlier.
Area forecast discussion, Jan 6, 9:48 PM CST, 48 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 948 PM CST Wed Jan 6 2021 .UPDATE... Issued at 948 PM CST Wed Jan 6 2021 Far northwestern counties starting to get foggy, although webcams don't indicate it is as widespread as further west. Expanded the mention of fog and will continue to keep an eye on fog density as we head later into the evening. UPDATE Issued at 701 PM CST Wed Jan 6 2021 Made some adjustments for cloud cover and fog. Stratus over south central ND continues to move north, with some lowered visibility with it. There is also some patchy fog in northeastern ND developing ahead of the main stratus. Spread the patchy fog mention a bit further. && .SHORT TERM...(This evening through Thursday night) Issued at 304 PM CST Wed Jan 6 2021 The main impact in the short term is the potential for more fog or stratus tonight into Thursday morning. As of mid afternoon, cloud cover was highly variable. About half the area was cloudy, while the other half was partly cloudy. Expect the cloudy areas to expand, with more clouds than not overnight. However, with the wide variations in cloud cover, low temperatures could be all over the place. Like the past few nights, there could also be some fog. At this point, confidence in when, if, or where this may form is low. Model guidance is hinting that the eastern or western fringe areas of our FA may have the best chances. Highs Thursday will be similar to today, with upper 20s to mid 30s fairly uniform. The forecast had some minimal precipitation chances across the western Devils Lake region late Thursday night. Overall forcing mechanisms look pretty weak, therefore this would be a fairly low confidence event as well. Model guidance today has indicated this weak event may stay just west of the FA now, but it will bear watching. .LONG TERM...(Friday through Wednesday) Issued at 304 PM CST Wed Jan 6 2021 Widespread hazardous weather is not expected this weekend through mid next week. While there will likely be a weak clipper or two moving through the area around this weekend, forcing looks quite weak at the moment with limited clashing of air masses. A handful of ensemble members bring light QPF around a tenth of an inch over the weekend, although the majority of members show less than this. Therefore the forecast reflects dry weather, although light snow and/or wintry mix and their resulting limited impacts cannot be completely ruled out. The next chance for increasing precip chances come late next week with the possibility of more robust clipper passages, although this lies outside of the forecast period. Warmer than average temperatures are also expected throughout the forecast period with highs generally in the 20s to 30s and lows into the teens and 20s. This is driven by general consensus of anomalous upper ridging to the west nudging into the area. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 543 PM CST Wed Jan 6 2021 Stratus over southeastern ND and some mid level clouds over the Red River Valley and portions of northwestern MN. Alternating cloudy and clear spots expected for much of the night, just a question of where and when. Most of the CAMs break out some fog and this will be possible in the clear areas, but questionable where the clear areas will be. Based on current satellite trends think there could be some fog formation over west central MN that moves northwestward thanks to southeasterly winds picking up. Some guidance puts KFAR in fairly dense fog by morning, but not confident enough to include at this point and kept vis around 1SM for now. Other sites will be in the 3-5SM range and some IFR ceilings that are currently over south central ND will move into the area. All sites should be IFR or MVFR tomorrow morning. Some improvement by afternoon, but confidence is not high. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...Godon LONG TERM...CJ AVIATION...JR
Hazardous weather outlook, Jan 6, 10:08 AM CST, 12 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1008 AM CST Wed Jan 6 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-071615- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 1008 AM CST Wed Jan 6 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 9:03 AM CST | Dense Fog Advisory | FGF | Barnes, Cass, Cavalier, Grand Forks, Griggs, Nelson and 9 more | 26 hr |
Nearby
Dense Fog Advisories in North Dakota, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.